Tuesday, March 25, 2008

Problems with Meds ... a minor setback ...

I mentioned in a previous post that I am on a protocol of meds which my OS has me on pre and post op to stabilize my TMJ's, but I haven't gotten the feeling from the boards I read or the blogs I read that too many people follow the same protocol. I did considerable research before I started taking them to know what I was getting myself into.

One of the meds I am on is doxycycline, although it is an antibiotic it apparantly has a secondary effect of joint stabilization. One of the things I had learned in my research that the OS or pharmacist did not tell me was that you have to be very careful when taking this medication, you should not take it before you lay down (and it was prescribed to take at bedtime).

To make a long story short, I have been on the meds since November and usually try to take the doxy during the day, but sometimes I forget and take it at night along with my vitamins and the amitriptyline. The feldene I usually take during the day as well but I take it at night if I miss my daytime dose.

Well, last night I started to get pain in my chest, it felt like something was clogged in my esophagus. It was uncomfortable all through the night and when I woke up this morning. So I called the gastroenterology department at the clinic I go to and they couldn't get me in for an appointment until next Thursday, which is 9 days away. From everything I've read, if it is what I suspect it is, my issue will be cleared up in 7-10 days if I stop taking the medication. I believe the doxycycline has formed an ulcer in my esophogus, this is commonly referred to as drug-induced esophagitis. I had read this from another patient that was on the med for joint stabilization before I started taking it, and today I did some more searching and indeed this appears that this does happen with doxycycline.

Well, tonight before I went home from work, I went to the restroom and have a considerable amount of blood in my stool. This freaked me out, so I called the after-hours line at my clinic to see if I should go to urgent care or what. Usually they can't do much and ask you to see a specialist anyway. The triage nurse told me to call the gastroenterologist back tomorrow and tell them about my new syptoms and they would probably get me in tomorrow.

I know I am self-diagnosing here, and of course I could be wrong which is why I will make sure I get in to see the doctor tomorrow. I just wanted to give warnings to anyone out there reading my blog who is also taking doxycycline. I have read this can happen and it really is preventable, you just need to take plenty of water each time you take the pill and make sure that you are up-right for at least 10-15 minutes after taking it to prevent it from lodging in your esophogus.

I will post an update after I get in to see a specialist, in the mean time I continue to feel the uncomfortable pain in my chest but other than that I feel ok.

1 comment:

Heather said...

Wow, I don't think I would want to take the med anymore if these things are happening to you. My doctor never mentioned taking it for joint stability; just the muscle relaxers before bed and splint 24/7. I take flexeril 10mg before bed because they make me sleepy and I hate feeling groggy during the day. It does help me not clench at night. But, what is happening with you sounds scary and I hope everything is alright. Good luck...let us know what the doctor says.